When older adults with chronic illnesses experience dizziness, confusion and falls, the source of their problems might be located inside of a medicine cabinet.
Polypharmacy – the word describing taking five or more prescription drugs, over-the-counter (OTC) medicines and supplements at the same time – is common among older adults living with chronic medical conditions. But it’s a situation ripe for drug interactions, misuse and improper dosages that can cause dizziness and confusion, placing seniors on a balance beam poised to fall.
Especially for patients with dementia, a lot is at stake, according to Ryan Bartkus, MD, a geriatric medicine physician at Ascension Alexian Brothers Medical Center in Elk Grove Village, Illinois. As the disease progresses, he said, the brain changes and becomes more sensitive to side effects. It also makes it harder for patients to manage medications, leading many to make errors in dosing and take too much of a drug or miss doses.
“A lot of providers are not fully trained in how to evaluate a medication list and how to pare it down as much as possible,” Bartkus said. “It’s a difficult discipline but something we in geriatrics are trained to focus on because it’s a big problem with our population.”
Preston Hall, PharmD, of Pharm United LLC in Fort Worth, Texas, elaborated on the seriousness of the issue:
“Medication-related problems are one of the top five drivers of mortality in adults ages 65 on up,” he said. “One-third of our seniors taking five or more medications will have at least one bad drug reaction or adverse effect each year, and two-thirds of that one-third will require medical attention because of it.”
Andrew Duxbury, MD, professor of clinical geriatrics at UAB School of Medicine, blames it on our fractured medical system:
“We see different specialists for heart, kidney and lung diseases, and they’re all operating in silos and not thinking of the whole individual,” he explained. “Each adds their view of medications, and the patient is not sophisticated enough to understand how those medications might interact with other disease processes, aging processes or each other. It’s like ships sailing in the sea; their barnacles attach.”
Deprescribing may be a solution to the problem
A less-is-more philosophy, deprescribing is defined as either reducing the dosage of a medication or eliminating it from therapy while still managing to treat the condition, Hall explained. Fewer medications decrease or eliminate side effects and lower costs. A healthy diet and exercise routine can also reduce or eliminate medications for conditions, such as high cholesterol and hypertension, which require higher-strength medications when not managed properly.
“Higher doses equal a greater chance of adverse effects,” Hall explained. “Reducing the dosage or eliminating the medication is the best possible solution.”
Duxbury insists that patients need to understand the goal of each medication and why they’re taking it. As people age, their body changes. A dosage appropriate in their youth will likely be unsuitable for older adulthood. Plus, as circumstances change, so do medication needs. Someone with a terminal cancer diagnosis, for example, has a limited lifespan, Duxbury explained. Therefore, a cholesterol-lowering medication, intended to prolong someone’s life, may no longer be useful.
Bartkus encourages patients to self-advocate and ask doctors questions, such as:
- Am I getting the full benefits of this medication?
- What are the potential downsides?
- Do the benefits outweigh the risks?
- Is there any way to reduce dosages of potentially harmful medications?
A dangerous trifecta
When patients hit four medications – any combination of prescription, OTC drugs and supplements – the risk of side effects and interaction jumps up significantly, Bartkus said. If they take nine or more drugs, there’s nearly a 100% likelihood of some side effect or interaction between the various drugs they’re taking.
“At nine medications, we want to be as proactive as possible,” he said. “It’s less beneficial, more harmful … We’ll start deprescribing.”
Bartkus speaks to patients about their medication use: why they take it, how long they’ve been on it, if it’s helping them and whether or not they’re experiencing side effects.
“If they say it’s causing more harm than good, we slowly decrease the dose or turn an eye toward removing it altogether,” he said. “Every medication is up for scrutiny. We make sure it’s appropriate and doing its job.”
Oftentimes, he discovers patients are taking several drugs to treat one condition when they only require one or two. He gradually reduces the medications, one by one, leaving the highest yield, most evidence-based drugs for treatment.
OTC drugs are just as likely to cause side effects as prescription drugs, Bartkus said. When used inappropriately, OTC drugs can cause heart attacks, kidney failure and death. Watch closely for supplements, he warned, as they carry a risk of side effects, can interact with other medications and are vastly less regulated than prescription drugs and OTC medicines. Even high-yield supplements like vitamins B12 and D require caution. If you’re getting adequate levels of them through food, you don’t need to take a supplement, Bartkus said. Getting too much calcium, for example, can cause conditions like heart disease or contribute to it, and in high doses, it’s not effective for bone health.
“Every medication is potentially a Pandora’s box of not only significant benefits, but each one can come with significant side effects and interactions with other medications,” Bartkus said.
Although nonsteroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen are effective for controlling musculoskeletal pain and reducing inflammation in injured joints, Bartkus explained, NSAIDS can cause kidney injury, stomach ulcers and bleeding, raise blood pressure, worsen heart attacks, and heart failure.
He recommends a more conservative approach:
- Tylenol (don’t exceed 3,000 milligrams a day)
- Topical NSAIDS
- Heat and ice
- Physical therapy
Stay away from Benadryl, medications containing Benadryl, OTC sleep aids and any drug with PM in its name, Bartkus warns. They can make older adults very drowsy, confused, delirious and constipated, and cause trouble with urination, severe dry mouth, dizziness and falls.
The resounding message: Treat medications with the respect and understanding that they are basically controlled doses of poison, Duxbury said. Despite the fact that poison alters your physiology in a bad way and medications target it to do something good, the principle is exactly the same.